New Mexico, 2023

Drought in New Mexico, September 20 to 30, 2023

September 20 to 30, 2023 · NWS EPZ · 5 events in 5 counties and zones

New zones that went into effect on September 19th had Severe(D2) to Exceptional(D4) drought.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

New zones that went into effect on September 19th had Severe(D2) to Exceptional(D4) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 20, 10:59 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 20, 10:59 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1159 AM MDT Wed Sep 20 2023

...New AVIATION...

.SYNOPSIS...
Issued at 227 AM MDT Wed Sep 20 2023

A trough moves into the region later today, resulting in the
chance of showers and thunderstorms tonight and Thursday. Strong
winds and small hail are possible with some storms through
Thursday. Dry and warm conditions return for Friday and lasting
through the weekend.

&&

.DISCUSSION...
Issued at 227 AM MDT Wed Sep 20 2023

Conditions will begin to deteriorate today as an upper trough
advances from the west and pulls moisture up from the southwest
around ridging to our south. Decent forcing and dynamics will be
in place over northern Chihuahua this PM as the storm motion is
southwesterly, bringing the activity into the El Paso metro this
evening. Confidence is relatively high that El Paso will see
storms roll through around sunset. CAPE values won't be very
impressive (~500 J/kg in northern Chihuahua and ~200 in El Paso)
but the unidirectional nature of winds through the column may
produce strong winds gusts (50 mph). A severe gust or two cannot
be ruled out closer to the Int'l border this evening as the storms
progress to the northeast. Wind seems to be the main threat with
this activity, but hail and localized flooding are also possible.

Isolated storms may persist through Wed night and redevelop Thurs
afternoon, shifting further east as drier air pushes out the
moisture. Better thermodynamics and less forcing are expected for
Thursday as SPC now has a Marginal Risk just to our east for
severe wind. PW's climb steadily tonight and tomorrow to around
1.2 inches with the moisture surge. Flooding doesn't look to be a
big concern due to relatively fast storm motion and alignment of
winds through the column. Training of storms could result in
localized flooding. By Thurs night, the moisture is largely
eroded away with some lingering activity possible in far west TX.

From Friday through the weekend, we return to zonal flow aloft and
weak ridging. Warm and dry weather is expected during this time
with modest breeziness each afternoon from the west. GFS and Euro
have a minor shortwave pushing through around Sat night, the GFS
being the quicker of the two models. Regardless of timing, it
seems like we'll only get some higher clouds from the disturbance
and little if any chance of rain. The next chance of precip could
be next Tuesday as a frontal boundary stalls to the east. If
surface high pressure builds over the KS-OK area behind the front,
some of that moisture could rotate in from the east, a quasi-
monsoonal setup. The two models have flipped from yesterday with
the GFS now more bullish on this scenario. For now, slight PoPs
are in the grids beginning Tues PM for eastern areas. Through the
period, temperatures will be steady near or a few degrees above
normal.

&&

.AVIATION...
(18Z TAFS)
Issued at 1152 AM MDT Wed Sep 20 2023

Showers and thunderstorms expected to start up later this
afternoon over the Borderland around 21Z-23Z. Better confidence
for thunderstorms/showers for KELP and KLRU, with less confidence
for KTCS, and even less confidence for KDMN. Activity should
diminish tonight around 03Z. Gusty winds are possible near
outflows from storms, small hail, and brief heavy rain will be the
biggest threats with todays storms. Otherwise, calm conditions
expected overnight.

&&

.FIRE WEATHER...
Issued at 227 AM MDT Wed Sep 20 2023

Fire weather conditions are not expected through the period.
Today will be warm and dry but not critically so as westerly flow
remains over the region. Moisture increases tonight in advance of
an upper trough with a chance of showers and storms Wednesday
night through Thursday. Storms will develop this afternoon in
northern Chihuahua and progress to the northeast into the El Paso
area after sunset. Some storms may produce gusty and erratic
winds and small hail through Thursday. Drier air moves in by
Friday from the west behind the trough, ending the threat of rain
and thunderstorms. Dry conditions then last through the weekend
with elevated fire weather possible Friday and Saturday due to
breezier west winds. 20-foot winds up to 15 knots are possible
during those afternoons with low surface moisture expected.

Min RHs range from 20-30% in the lowlands on Thursday, otherwise
12-20%; 25-45% in the mountains on Thursday, otherwise 15-25%.
Vent rates will be good to excellent through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  96  69  93  70 /  20  30  10  30
Sierra Blanca            90  62  88  63 /  10  40  30  30
Las Cruces               91  63  89  62 /  20  40  20  10
Alamogordo               89  61  87  63 /  10  30  20  20
Cloudcroft               68  46  66  48 /  10  40  30  20
Truth or Consequences    88  61  87  60 /  20  20  10   0
Silver City              81  56  81  56 /  20  20  10   0
Deming                   91  62  90  60 /  20  30  10   0
Lordsburg                88  61  89  59 /  20  30  10   0
West El Paso Metro       94  68  91  69 /  20  30  10  20
Dell City                94  64  91  65 /  10  30  20  20
Fort Hancock             97  65  94  67 /  20  40  20  30
Loma Linda               88  62  84  63 /  10  30  30  30
Fabens                   95  65  92  67 /  10  30  20  30
Santa Teresa             91  64  89  65 /  20  30  20  10
White Sands HQ           92  66  89  67 /  20  30  20  10
Jornada Range            91  63  88  62 /  20  30  20  10
Hatch                    92  62  90  61 /  20  20  10  10
Columbus                 91  65  89  64 /  20  30  20  10
Orogrande                90  62  86  62 /  10  30  20  20
Mayhill                  81  53  78  54 /  10  40  30  20
Mescalero                79  50  76  52 /  20  30  30  20
Timberon                 78  50  74  51 /  10  30  30  20
Winston                  80  51  79  51 /  20  20  10   0
Hillsboro                88  57  86  57 /  20  20  10   0
Spaceport                89  61  86  59 /  20  20  10  10
Lake Roberts             80  50  79  49 /  20  30  10   0
Hurley                   86  58  86  57 /  20  20  10   0
Cliff                    88  52  89  50 /  20  30  10   0
Mule Creek               80  55  82  52 /  30  40  10   0
Faywood                  86  59  84  59 /  20  20  10   0
Animas                   89  61  89  58 /  20  20  20   0
Hachita                  90  61  89  60 /  20  20  10   0
Antelope Wells           90  61  89  60 /  20  20  20   0
Cloverdale               83  59  84  57 /  20  20  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...37-Slusher
Hazardous weather outlook, Sep 20, 11:06 AM MST, 54 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1206 PM MDT Wed Sep 20 2023

NMZ401-403>411-414>417-425>429-TXZ418>424-211815-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1206 PM MDT Wed Sep 20 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

We will have some thunderstorms this afternoon and evening. The
best timimg for the thunderstorms will be 5PM to 8PM this evening.
The main threat will be strong winds and small hail. There also
could be some brief heavy rains, so isolated flooding of low lying
and flood prone areas will be possible. A few showers and light
thunderstorms could linger past midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday we will see more rain chances, mainly east of the Rio
Grande. For Friday through the start of next week, we will see
high temperatures well above average with just a slight chance for
rain on next Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Central Grant County/Silver City Area

When
September 20, 12:00 PM MST to September 30, 11:59 PM MST
Where
Central Grant County/Silver City Area forecast zone
Reported by
Drought Monitor
Coordinates
32.739, -108.382 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought for the later half of September.

Drought, Southern Gila Region Highlands/Black Range

When
September 20, 12:00 PM MST to September 30, 11:59 PM MST
Where
Southern Gila Region Highlands/Black Range forecast zone
Reported by
Drought Monitor
Coordinates
32.935, -107.787 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought.

Drought, West Central Tularosa Basin/White Sands

When
September 20, 12:00 PM MST to September 30, 11:59 PM MST
Where
West Central Tularosa Basin/White Sands forecast zone
Reported by
Drought Monitor
Coordinates
32.699, -106.589 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought.

Drought, East Central Tularosa Basin/Alamogordo

When
September 20, 12:00 PM MST to September 30, 11:59 PM MST
Where
East Central Tularosa Basin/Alamogordo forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the end of September.

Drought, Southeast Tularosa Basin

When
September 20, 12:00 PM MST to September 30, 11:59 PM MST
Where
Southeast Tularosa Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142093, 1142096, 1142097, 1142098, 1142099.